Skip to Main Content

++
Patient Story
++

A young college student was seen for fatigue and an upper respiratory infection and started on amoxicillin for a sore throat. Six days later, she broke out with a red rash all over her body (Figure 154-1). She went to see her family physician back home with the rash and lymphadenopathy. A monospot was drawn and found to be positive. This morbilliform rash (like measles) is typical of an amoxicillin drug eruption in a person with mononucleosis. Amoxicillin was stopped, and diphenhydramine was used for the itching.

++
FIGURE 154-1

Amoxicillin rash in a teenage girl with mononucleosis. This is a morbilliform eruption. (Used with permission from Richard P. Usatine, MD.)

Graphic Jump Location
++
Introduction
++

Cutaneous drug reactions are skin manifestations of drug hypersensitivity. Drug hypersensitivity may be defined as symptoms or signs initiated by a drug exposure at a dose normally tolerated by non-hypersensitive persons.1 Drug-induced adverse reactions are often classified as type A and type B. Type A reactions are common (80%) predictable side effects caused by a pharmacologic action of the drug, and type B reactions are uncommon (10% to 15%) and considered idiosyncratic, a result of individual predisposition (e.g., an enzyme defect).2 Cutaneous drug reactions range from mild skin eruptions (e.g., exanthem, urticaria, and angioedema) to severe cutaneous drug reactions (SCARs), the latter category including Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome.3

++
Synonyms
++

Cutaneous adverse reactions, drug reactions, medication reactions, adverse effects to drugs, or hypersensitivity reactions. DRESS syndrome is also called drug-induced hypersensitivity syndrome.

++
Epidemiology
++

  • Cutaneous drug reactions are common complications of drug therapy occurring in 2 to 3 percent of hospitalized patients.4

  • One study found that 45 percent of all adverse drug reactions were manifested in the skin.4

  • Approximately 1 in 6 adverse drug reactions represents drug hypersensitivity, and are allergic or non–immune-mediated (pseudoallergic) reactions.2

  • Maculopapular eruptions, also known as exanthematous drug eruptions, are the most frequent of all cutaneous drug reactions, representing 95 percent of skin reactions.5 They are often confused with viral exanthems. This occurs most commonly with β-lactams such as amoxicillin, but also with barbiturates, gentamicin, isoniazid, phenytoin, sulfonamides, thiazides, and trimethoprim-sulfamethoxazole (Figures 154-1 and 154-2).

  • Urticarial drug reactions are the second most common skin eruptions, representing approximately 5 percent of cutaneous drug reactions.5 This reaction can result from any drug but commonly occurs with aspirin, penicillin, sulfa, angiotensin-converting enzyme (ACE) inhibitors, aminoglycosides, and blood products. Urticaria results from immunoglobulin (Ig) E reactions within minutes to hours of drug administration (Figures 154-3 and 154-4).

  • Drug-induced hyperpigmentation occurs with antiarrhythmics (amiodarone), antibiotics (minocycline), NSAIDs, and chemotherapy agents (Adriamycin).

  • Fixed drug eruptions (FDEs) can occur with ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.